Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Mar 19, 2020, 2:42 AM MST for Gila County, Yavapai County, Arizona. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 2:42 AM MST (09:42 UTC)
- Expired
- Mar 19, 2020, 12:30 PM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 38 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WGUS55 KFGZ 190942
FFWFGZ
AZC007-025-191530-
/O.NEW.KFGZ.FF.W.0002.200319T0942Z-200319T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
242 AM MST Thu Mar 19 2020
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 830 AM MST.
* At 237 AM MST, the public reported flash flooding on the East
Verde River at East Verde Estates. Water depth over the low water
crossing was estimated to be 4 feet. All low water crossings on
the East Verde River will see rises early this morning.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Public.
IMPACT...Life threatening flash flooding of creeks and streams,
low water crossings.
This includes the following streams and drainages... East Verde
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
3442 11128 3439 11120
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
412 follow-up statements
788
WGUS55 KFGZ 191525
FFWFGZ
AZC007-025-191930-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-200319T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
825 AM MST Thu Mar 19 2020
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 1230 PM MST.
* At 822 AM MST, the public reported flash flooding on the East
Verde River at East Verde Estates. Water depth over the low water
crossing was estimated to be 4 feet. All low water crossings on
the East Verde River will see rises and could be impassable this
morning.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Public.
IMPACT...Life threatening flash flooding of creeks and streams,
and rural roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
3442 11128 3439 11120
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJ773
WGUS75 KFGZ 191934
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1234 PM MST Thu Mar 19 2020
AZC007-025-191942-
/O.EXP.KFGZ.FF.W.0002.000000T0000Z-200319T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Yavapai-
1234 PM MST Thu Mar 19 2020
...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES HAS
EXPIRED...
Flood waters have begun to recede in East Verde Estates. Significant
flooding is no longer expected. Please continue to heed any
remaining road closures and do not drive into water.
LAT...LON 3418 11149 3429 11167 3426 11148 3431 11138
3442 11128 3439 11120
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 8:41 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Mar 18, 8:41 PM MST, 6 hours 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 841 PM MST Wed Mar 18 2020 .SYNOPSIS...A strong Pacific storm will move across the area this evening, spreading areas of valley rain and accumulating mountain snow across the region through Thursday. A variety of winter weather warnings and advisories have been issued. Travel should be delayed tonight into Thursday morning in the high country due to winter weather driving conditions. && .UPDATE...The winter storm is well underway across northern Arizona as the upper level trough responsible for the rain and snow moves into southwestern Arizona this evening. Snow has been observed a bit earlier than anticipated this evening for some elevations south of the Mogollon Rim near Prescott and Sedona. Made adjustments to the snow levels to account for this, but overall precipitation forecasts remain largely unchanged. Periods of moderate to heavy snow will continue over much of the high country tonight, decreasing by early Thursday morning. All Winter Storm Warnings and Advisories remain in effect until 6 am Thursday. && .PREV DISCUSSION /252 PM MST/...The winter storm forecast remains on track this afternoon. Showery rain and high elevation snow showers have continued through the afternoon with light accumulations above 6500 ft. Expect precipitation to increase in coverage across northern Arizona from now onward through the evening and overnight. A few thunderstorms capable of small hail will be possible across southern Yavapai County this afternoon where shear and instability begin to align ahead of the low. Any thunderstorms that do develop will likely have rain rates around 0.50"/hr which may produce flash flooding. Across the high country, as precipitation coverage increases snow levels will begin to drop down with accumulating snow beginning above 5500-6000 ft by the evening. Hi-res models indicate a wave of widespread heavy precipitation moving northward across the area between 5-8 PM MST as the upper trough crosses the area providing enhanced dynamics. Behind the cold frontal passage, snow levels will drop down to around 4500-5000 feet Thursday morning. Winter Storm Warnings remain in effect for the Kaibab Plateau and areas along the Mogollon Rim from Williams to Flagstaff to Heber- Overgaard, Linden, and the White Mountain Region. Winter Weather Advisories are in effect for areas above 5000 ft across Yavapai and Gila counties. All winter weather advisories and warnings will run through 6 AM MST Thursday morning. Travel across the high country is not advised during these times. By Thursday morning, the heaviest precipitation will have moved through with lingering showers remaining through the day Thursday. Minor accumulations of 1-2 inches will be possible above 6500 ft with light accumulations <1 in possible down to 4500-5000 ft Thursday morning and afternoon. Travel conditions will improve but use caution as many roadways will likely still be snow packed. Periods of on and off snow showers with minor accumulation will continue Friday and Saturday. Only minor accumulations less than one inch are expected at this time. Snow levels will rise Friday as heights begin to rise across the area. Dry conditions will return Sunday as a quick moving ridge sweeps across the southwest. Early next week, indications remain that we will return to unsettled weather as another series of storms set up over the Pacific. Model solutions vary on the details at this point, but it appears at least a slight chance for showers returns for the Monday and Tuesday before a stronger and colder system approaches for the end of the week. && .AVIATION...For the 06Z package...A winter storm system moving across Arizona tonight will bring widespread MVFR to IFR conditions with local LIFR in heavier snow bands. Precipitation coverage and intensity is expected to decrease aft 12Z Thurs. Conditions gradually improve for most areas after 18Z Thursday, though scattered rain and snow showers remain possible. Surface winds generally south to southwest 10-20 kts with higher gusts by Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A significant winter storm will continue to bring widespread valley rain and mountain snow through Thursday morning. Preciptation coverage and intensity to decrease through the day on Thursday. Friday through Sunday...Slight chances of precipitation continue Friday and perhaps even into Saturday. Otherwise, dry and warmer weather later in the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until 6 AM MST Thursday FOR AZZ008-018 above 5,000 ft. Winter Storm Warning until 6 AM MST Thursday FOR AZZ004-015>017. && PUBLIC...MCT/ET AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Mar 18, 10:34 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1034 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM SNOW 2 W FLAGSTAFF MALL 35.22N 111.62W
03/18/2020 M4.2 INCH COCONINO AZ COCORAHS
TWITTER REPORT AND PHOTO FROM COCORAHS
STATION AZ-CN-147. SNOW STARTED AROUND 0700
MST WITH SNOW FALLING AT TIME OF REPORT.
ELEV 7052 FT MSL.
&&
NLLocal storm report, Mar 18, 10:46 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1046 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW 2 N FLAGSTAFF AIRPORT 35.17N 111.68W
03/18/2020 E4.0 INCH COCONINO AZ PUBLIC
REPORT FROM FACEBOOK IN UNIVERSITY HEIGHTS
NEIGHBORHOOD OF FLAGSTAFF. STILL SNOWING AT
OBSERVATION.
&&
MCTLocal storm report, Mar 18, 10:47 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1047 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM SNOW 1 SW WILLIAMS 35.25N 112.19W
03/18/2020 M4.0 INCH COCONINO AZ PUBLIC
&&
MCTLocal storm report, Mar 18, 11:04 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1104 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW BELLEMONT (NWS FLAGSTAF 35.23N 111.82W
03/18/2020 M5.1 INCH COCONINO AZ OFFICIAL NWS OBS
CORRECTS PREVIOUS SNOW REPORT FROM BELLEMONT
(NWS FLAGSTAFF). SNOWFALL 5 AM TO 11 PM
3/18. MORE SNOW FALLING AT TIME OF REPORT.
&&
NLLocal storm report, Mar 18, 11:07 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1107 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 2 SW PRESCOTT COURTHOUS 34.52N 112.50W
03/18/2020 M3.5 INCH YAVAPAI AZ PUBLIC
SNOW FALLING AT TIME OF REPORT. REPORT AND
PHOTO FROM FACEBOOK.
&&
NLLocal storm report, Mar 18, 11:09 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 PM MST WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM SNOW 2 NNE FLAGSTAFF AIRPORT 35.16N 111.66W
03/18/2020 E3.0 INCH COCONINO AZ PUBLIC
PUBLIC FACEBOOK REPORT.
&&
NLNearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.